Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 10, 2009, 2:28 PM CDT for Marion County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2009, 2:28 PM CDT (19:28 UTC)
- Expired
- Apr 10, 2009, 3:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 2:55 PM CDT | HAIL 0.75 | Powells Crossroads, TN | 5 MINUTE DURATION. |
| Apr 10, 3:00 PM CDT | TSTM WND DMG | 8 W Whitwell, TN | NUMEROUS TREES DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 11:23 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 101928
TORMRX
TNC115-102015-
/O.NEW.KMRX.TO.W.0005.090410T1928Z-090410T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM CDT FRI APR 10 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
MARION COUNTY IN EAST TENNESSEE...
* UNTIL 315 PM CDT
* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
MONTEAGLE...OR 23 MILES NORTHWEST OF JASPER...MOVING EAST AT 45
MPH.
* THE TORNADO WILL BE NEAR...
MONTEAGLE BY 235 PM CDT...
WHITWELL BY 300 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THIS EVENING FOR
SOUTHEAST TENNESSEE.
&&
LAT...LON 3522 8587 3526 8583 3523 8577 3523 8574
3525 8570 3530 8571 3531 8570 3532 8557
3526 8545 3522 8540 3514 8539 3513 8588
TIME...MOT...LOC 1928Z 266DEG 40KT 3523 8596
$$
DMG2 follow-up statements
000
WWUS54 KMRX 101942
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM CDT FRI APR 10 2009
TNC115-102015-
/O.CON.KMRX.TO.W.0005.000000T0000Z-090410T2015Z/
MARION TN-
242 PM CDT FRI APR 10 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR MARION
COUNTY...
AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MONTEAGLE...OR 15
MILES NORTHWEST OF JASPER...MOVING EAST AT 45 MPH.
THE TORNADO WILL BE NEAR...
GRIFFITH CREEK...WHITWELL AND 6 MILES NORTH OF MARTIN SPRINGS BY
300 PM CDT...
POWELLS CROSSROADS BY 305 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3522 8586 3526 8583 3523 8577 3523 8574
3525 8570 3530 8571 3531 8570 3532 8557
3526 8545 3522 8540 3514 8539 3513 8587
TIME...MOT...LOC 1942Z 264DEG 38KT 3523 8579
$$
TD000
WWUS54 KMRX 101957
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM CDT FRI APR 10 2009
TNC115-102015-
/O.CON.KMRX.TO.W.0005.000000T0000Z-090410T2015Z/
MARION TN-
257 PM CDT FRI APR 10 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR MARION
COUNTY...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WHITWELL...OR 11
MILES NORTHEAST OF JASPER...MOVING EAST AT 50 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
&&
LAT...LON 3522 8586 3526 8583 3523 8577 3523 8574
3525 8570 3530 8571 3531 8570 3532 8557
3526 8545 3522 8540 3514 8539 3513 8587
TIME...MOT...LOC 1957Z 269DEG 44KT 3519 8548
$$
TDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 1:25 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 10, 1:25 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT FRI APR 10 2009 .SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF TORNADOES THIS AFTERNOON INTO EARLY EVENING. ONCE THE COLD FRONT PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND LOW CLOUDS MOVING IN. WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT. .LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND. NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 65 43 72 53 / 50 10 0 0 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 50 62 40 69 47 / 80 10 0 0 30 OAK RIDGE, TN 51 62 39 69 48 / 70 10 0 0 30 TRI CITIES AIRPORT, TN 49 59 36 67 42 / 90 20 0 0 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Apr 10, 2:20 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT FRI APR 10 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 10, 9:37 AM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1037 AM EDT FRI APR 10 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-102000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 1037 AM EDT FRI APR 10 2009 /937 AM CDT FRI APR 10 2009/ ...A SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING... A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE LOWER OHIO AND TENNESSEE VALLEYS TODAY. GUSTY SOUTH AND SOUTHWEST WINDS AHEAD OF THIS SYSTEM WILL HELP TO BRING WARM AND MOIST AIR INTO THE REGION TODAY. AN AREA OF SHOWERS AND THUNDERSTORMS HAS ALREADY MOVED THROUGH THE AREA THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH THE EARLY AFTERNOON...THEN MORE NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE IN BY LATE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE REGION THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED WITH THESE SEVERE STORMS...AND TORNADOES WILL ALSO BE POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION OR RADIO STATIONS...FOR LATER STATEMENTS AND FORECASTS ON THIS POTENTIAL SEVERE WEATHER OUTBREAK.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 5:03 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 42 min |
| Apr 10, 2:43 PM CDT | Tornado Warning | MRX | Bledsoe, Sequatchie | 47 min |
| Apr 10, 2:54 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 51 min |
| Apr 10, 3:03 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 42 min |
| Apr 10, 3:12 PM CDT | Tornado Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 48 min |
| Apr 10, 3:24 PM CDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 36 min |
| Apr 10, 3:27 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 48 min |
| Apr 10, 3:37 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more | 53 min |
| Apr 10, 3:43 PM CDT | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Monroe, Polk | 62 min |
| Apr 10, 3:45 PM CDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Roane | 60 min |
| Apr 10, 3:56 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 34 min |
| Apr 10, 4:18 PM CDT | Tornado Warning | MRX | Hancock | 42 min |
| Apr 10, 4:26 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 64 min |
| Apr 10, 4:32 PM CDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 28 min |
| Apr 10, 5:03 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 34 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.